Oregon, 2010High Wind in Oregon, November 30, 2010
November 30, 2010 · NWS PQR · 2 events in 2 counties and zones
A strong low pressure system moved through western Oregon bringing strong southerly winds to the north and central Oregon coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved through western Oregon bringing strong southerly winds to the north and central Oregon coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 30, 2:30 AM PST, 1 hour earlier.
Area forecast discussion, Nov 30, 2:30 AM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 AM PST TUE NOV 30 2010
.SYNOPSIS...A WARM FRONT OVER THE REGION THIS MORNING WILL PUSH EAST
AS A COLD FRONT MOVES ACROSS BEHIND IT LATER TODAY. THE FRONT WILL
SLOWLY WEAKEN AS IT MOVES SOUTH TODAY AND TONIGHT. EAST FLOW AHEAD
OF THE FRONT WILL DRAW COLD AIR FROM THE EAST THROUGH THE COLUMBIA
GORGE FOR A MIX OF WINTER WEATHER CONDITIONS. UNSETTLED WEATHER WILL
CONTINUE THROUGH THE REST OF THE WEEK...WITH SOMEWHAT BELOW
SEASONABLE TEMPERATURES.
&&
.SHORT TERM...FOCUS FOR THE NEAR TERM...TODAY...IS ON THE GORGE AND
UPPER HOOD RIVER VALLEY. RADAR SHOWS PRECIPITATION THROUGHOUT THE
FORECAST AREA HAS INCREASED OVERNIGHT AS A WARM FRONT LIFTS NE INTO
THE REGION THIS MORNING...WITH THE COLD FRONT OFFSHORE. A FAIRLY
MOIST AIR MASS PRECEDES THE COLD FRONT...WITH SATELLITE DERIVED
PRECIPITABLE WATER VALUES APPROACHING ONE INCH OFF THE COAST. COLD
AIR ON THE E SIDE OF THE CASCADES COUPLED WITH LOW LEVEL OFFSHORE
FLOW THROUGH THE GORGE IS EXPECTED TO KEEP SURFACE TEMPS NEAR OR
BELOW NORMAL E OF CASCADE LOCKS MUCH OF THE DAY TODAY...BEFORE THE
POST FRONTAL WINDS TURN LIGHTLY ONSHORE. MODELS GENERALLY INDICATING
WARMER AIR ALOFT PUSHING IN WITH THE WARM FRONT TODAY...MAKING FOR A
WINTRY MIX IN THE EASTERN PART OF THE GORGE AND INTO THE UPPER HOOD
RIVER VALLEY...SO WILL KEEP THE WINTER STORM WARNING FOR THERE
GOING. ELSEWHERE...IN THE N OREGON CASCADES AND S WA CASCADES WILL
HANG ONTO THE WINTER STORM WARNING FOR SNOW. SNOW LEVELS WILL RISE
TODAY...BUT HIGHEST ELEVATIONS...ABOVE 5KFT...EXPECTED TO REMAIN
SNOW SO WITH THE BULK OF PRECPITATION ABOVE 5KFT AS SNOW QPF SHOULD
BE SUFFICIENT TO SUPPORT WINTER STORM AMOUNTS THROUGH THE EVENING.
IN LANE COUNTY WILL DROP THE WATCH AS SNOW LEVELS LOOK LIKELY TO
REMAIN TOO HIGH FOR TOO LONG...BEFORE FALING BELOW 6KFT TONIGHT.
LOW LEVEL PRESSURE GRADIENTS ALONG THE COAST PEAK THIS MORNING AS
COLD FRONT SLOWLY WEAKENS. MORE IN LINE WITH MODEL GUIDANCE...WILL
SHORTEN THE HIGH WIND WARNINGS ALONG THE COAST TO FOCUS MORE ON
WINDS THIS MORNING INTO EARLY AFTERNOON.
MODELS VARY A LITTLE ON HOW FAR...BUT GENERAL TREND IS FOR
BAROCLINIC ZONE TO SAG SOUTH TONIGHT AND REMAIN ACROSS THE SOUTHERN
HALF OF WESTERN OREGON INTO THU. WITH MOIST AIR MASS BUT WEAK
DYNAMICS...WILL NEED TO HANG ONTO POPS WED AND THU...BUT WILL FOCUS
BETTER CHANCES FOR RAIN TO THE SOUTHERN HALF OF THE AREA WHERE
BAROCLINICITY IS GREATEST.
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS.
MODEL AGREEMENT IS GOOD THAT A WEAK UPPER SHORTWAVE WILL MAKE ITS
WAY THRU THE CWA ON THU NIGHT AND FRI. THIS WILL LIKELY BRING SOME
LIGHT PRECIP TO THE REGION...MAINLY RAIN EXCEPT FOR THE HIGHER
TERRAIN OF THE CASCADES. THE EXTENDED MODELS HAVE HAD TROUBLE OVER
THE PAST FEW DAYS RESOLVING A LONGWAVE TROF THAT IS PROGGED TO MOVE
THRU THE EASTERN PAC AT THE END OF THE WEEK AND NEXT WEEKEND. TODAYS
MODEL RUNS HAVE BEGUN TO LATCH ONTO A SOLUTION THAT DIGS THE TROF
SOUTH INTO CENTRAL CALIFORNIA. IF THIS TRACK IS CORRECT...THE
MAJORITY OF THE SHORTWAVE ENERGY WILL REMAIN SOUTH OF OUR AREA. SO
WE MAY SEE MAINLY DRY CONDITIONS FROM LATE FRI THRU THE WEEKEND AND
INTO EARLY NEXT WEEK. THE CURRENT FCST KEEPS POPS BELOW CLIMO DURING
THIS PERIOD. JFP
&&
.AVIATION...APPROACHING COLD FRONT INCREASING PRECIPITATION OVER THE
AREA EARLY THIS MORNING. LOCAL MVFR CIGS AND VISIBILITIES ARE
DEVELOPING IN THE NORTH. ALTHOUGH THE FRONT WEAKENS AS IT MOVES
ASHORE LATER THIS MORNING EXPECT BETTER CHANCES FOR WIDESPREAD MVFR
CONDITIONS AT THAT TIME. IFR TO LIFR CONDITIONS LIKELY IN THE
COLUMBIA RIVER GORGE AND UPPER HOOD RIVER VALLEY AS A WINTERY MIX OF
RAIN...FREEZING RAIN...SLEET AND SNOW THROUGH THIS EVENING.
KPDX AND APPROACHES...MIX OF LOWER VFR AND MVFR EARLY. THEN MORE
WIDESPREAD MVFR CONDITIONS AS FRONT MOVES ASHORE LATER THIS
MORNING. MVFR LIKELY TO PERSIST THROUGH TUE NIGHT.
&&
.MARINE...SOLID GALES CONTINUE THIS MORNING. LOCALIZED GUSTS UP
TO 50 KT ARE POSSIBLE IN THE OUTER WATERS...ESPECIALLY EARLY
THIS MORNING BUT PREVAILING SOUTH WINDS WILL RANGE FROM 30 TO
40 KNOTS. GALES WILL CONTINUE UNTIL THE COLD FRONT PASSES MID
DAY...AND SHOULD GENERALLY SUBSIDE FROM NORTH TO SOUTH. GALE
WARNINGS ARE UP TO COVER THESE CONDITIONS. COMBINED SEAS IN THE 15
TO 18 FT RANGE BUT EXPECT SEAS TO SUBSIDE QUICKLY ONCE THE WINDS
EASE LATER TODAY. MUCH QUIETER OVER THE WATERS INTO THE WEEKEND AS
IT APPEARS ANY WEATHER SYSTEMS WILL BE EITHER WEAK...OR WELL
OFFSHORE.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL MIDNIGHT TONIGHT FOR NORTH OREGON
CASCADES.
WINTER STORM WARNING UNTIL 6 PM TODAY FOR UPPER HOOD RIVER
VALLEY AND WESTERN COLUMBIA RIVER GORGE.
HIGH WIND WARNING UNTIL 10 AM FOR NORTH OREGON COAST.
HIGH WIND WARNING UNTIL 1 PM FOR CENTRAL OREGON COAST.
WA...WINTER STORM WARNING UNTIL MIDNIGHT TONIGHT FOR SOUTH
WASHINGTON CASCADES.
WINTER STORM WARNING UNTIL 6 PM TODAY FOR WESTERN COLUMBIA
RIVER GORGE.
HIGH WIND WARNING UNTIL 10 AM FOR SOUTH WASHINGTON COAST.
PZ...GALE WARNING UNTIL 4 PM PST THIS AFTERNOON FOR COASTAL
WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR FROM 10 AM
THIS MORNING TO 4 AM WED.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Nov 29, 5:25 AM PST, 22 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
525 AM PST MON NOV 29 2010
ORZ009-014-WAZ023-301630-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-
525 AM PST MON NOV 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN COLUMBIA RIVER
GORGE AND UPPER HOOD RIVER VALLEY.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FOR THE WESTERN COLUMBIA RIVER
GORGE AND UPPER HOOD RIVER VALLEY TONIGHT AND TUESDAY. ANOTHER
POTENT FRONTAL SYSTEM WILL BRING ANOTHER ROUND OF MIXED
PRECIPITATION IN THE GORGE AND UPPER HOOD RIVER VALLEY TONIGHT AND
TUESDAY. SIGNIFICANT SNOW AND ICE ACCUMULATIONS ARE POSSIBLE
DURING THIS PERIOD...ESPECIALLY CASCADE LOCKS EASTWARD.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE WINTER STORM WARNING CONTINUES INTO TUESDAY FOR THE WESTERN
GORGE AND HOOD RIVER VALLEY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HEAVY SNOW AND ICE ARE ENCOURAGED.
ORZ011-WAZ019-301630-
NORTHERN OREGON CASCADES-SOUTH WASHINGTON CASCADES-
525 AM PST MON NOV 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN SLOPES OF THE
CASCADES FROM SOUTHERN WASHINGTON THROUGH NORTHERN OREGON.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FOR HEAVY SNOW IN THE SOUTH
WASHINGTON AND NORTH OREGON CASCADES TONIGHT THROUGH TUESDAY
NIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE WINTER STORM WARNING FOR HEAVY SNOW CONTINUES INTO TUESDAY
NIGHT. UP TO TWO FEET OF NEW SNOW ARE LIKELY ABOVE THE CASCADE
PASSES BY LATE TUESDAY NIGHT...ESPECIALLY MOUNT HOOD NORTHWARD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HEAVY SNOW AND ICE ARE ENCOURAGED.
ORZ013-301630-
CASCADES IN LANE COUNTY-
525 AM PST MON NOV 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES IN LANE COUNTY.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WINTER STORM WATCH IS IN EFFECT FOR THE POTENTIAL OF HEAVY SNOW
TUESDAY AND TUESDAY NIGHT. THE HEAVIEST SNOW TOTALS WILL LIKELY BE
ABOVE PASS LEVELS FOR THIS SYSTEM.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ001-002-PZZ210-WAZ021-301630-
NORTH OREGON COAST-CENTRAL OREGON COAST-COLUMBIA RIVER BAR-
SOUTH WASHINGTON COAST-
525 AM PST MON NOV 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AREAS OF NORTHERN
OREGON AND SOUTHERN WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT LATER TONIGHT THROUGH TUESDAY FOR
THE COAST. WINDS MAY GUST AS HIGH AS 60 TO 70 MPH...ESPECIALLY
NEAR BEACHES AND HEADLANDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE HIGH WIND WARNING CONTINUES INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF STRONG OR DAMAGING WINDS ARE ENCOURAGED
TONIGHT AND TUESDAY.
PZZ250-255-270-275-301630-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
525 AM PST MON NOV 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF
NORTHERN OREGON AND SOUTHERN WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
GALE WARNINGS ARE IN EFFECT FOR STRONG WINDS IN THE COASTAL WATERS
LATE THIS AFTERNOON THROUGH TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE GALE WARNINGS CONTINUE FOR THE COASTAL WATERS INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ003>008-010-012-WAZ020-022-039-040-301630-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
525 AM PST MON NOV 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Northern Oregon Coast
- When
- November 30, 3:30 AM PST to 1:55 PM PST
- Where
- Northern Oregon Coast forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Official NWS Observations
Strong winds were reported at Garibaldi NWS with sustained winds of 47 kt and gusts to 55 kts. Other strong winds were reported at Clatsop Spit with sustained winds of 40 kts.
High Wind, Central Oregon Coast
- When
- November 30, 1:00 PM PST to 5:41 PM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 49 kt (56 mph) measured sustained
- Reported by
- Department of Highways
Strong winds were reported at the Yaquina Bridge ODOT site with sustained winds of 49 kts and gusts to 56 kts. Other strong winds were reported at the Newport C-MAN station with sustained winds of 39 kts and in Lincoln City with gusts to 52 kts.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, November 30, 2010$5.3 million · EF2 · 11 events
- Extreme Cold in New Mexico, November 30, 20101 death · 1 event
- Tornadoes and Damaging Winds in South Carolina, November 30, 2010$1.6 million · EF1 · 7 events
- Tornadoes and Flash Flood in Alabama, November 30, 2010$410,000 · EF1 · 25 events
- Flash Flooding and Flood in Tennessee, November 30, 2010$182,000 · 5 events
- High Wind in Tennessee, November 30, 2010$60,000 · 83 kt wind · 10 events
- Damaging Winds in Louisiana, November 30, 2010$61,000 · 61 kt wind · 6 events
- Damaging Winds in South Carolina, November 30, 2010$39,000 · 60 kt wind · 11 events
- Tornadoes and Damaging Winds in Mississippi, November 30, 2010$28,000 · EF0 · 6 events
- High Wind in New York, November 30, 2010$25,000 · 50 kt wind · 1 event
- Tornadoes and Damaging Winds in Louisiana, November 30, 2010$15,000 · EF0 · 4 events
- Damaging Winds in Georgia, November 30, 2010$13,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268481, 268482.